Drought, Dawson
- When
- May 1, 12:00 AM EST to May 31, 11:59 PM EST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
A very wet May promoted drought recovery over north and central Georgia, with such a significant improvement that drought conditions ended over much of the area. By the end of the month, only two counties (Lumpkin and White) in the headwaters of the Chattahoochee, upstream of Lake Lanier, remained in the D2 Severe Drought area.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A very wet May promoted drought recovery over north and central Georgia, with such a significant improvement that drought conditions ended over much of the area.
By the end of the month, only two counties (Lumpkin and White) in the headwaters of the Chattahoochee, upstream of Lake Lanier, remained in the D2 Severe Drought area. Moderate Drought and Abnormally Dry conditions also remained in a one-county periphery around the D2 zone, and across portions of east central Georgia.
In total for the month, rainfall amounts ranged between 3 to 15 inches, with a majority of north and central Georgia receiving widespread 5 to 10 inches. These widespread amounts were 150 to 400 percent of normal. Rainfall deficits at the official climate sites generally fell below 13 inches for the previous 365-day period, or generally 76 to 100 percent of normal. The 90-day rainfall deficits reflect the wet spring, with rainfall amounts at all locations ranging from 94 to 156 percent of normal.
By the end of May, reservoirs in north and central Georgia were continuing to recover or were considered to be at or above summer full pool. Lake Allatoona, West Point, and Carters ended the month generally above the summer pool elevation. With the headwaters of the Chattahoochee still experiencing some drought conditions, Lake Lanier was still slow to fill, ending the month approximately 7 feet below summer pool.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 6:58 PM EST, 5 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 758 PM EDT Sun Apr 30 2017 .UPDATE... Following collaboration with SPC, have canceled the Tornado Watch ahead of the 8 PM expiration time. The leading edge has lost its integrity as it moves into Georgia, and there now appears to be little if any tornado risk. The actual front remains back over Mississippi and still expect another line to develop ahead of it as it moves through Alabama overnight. This line is still expected to have more of a punch as it moves into western Georgia before sunrise, and continue eastward through the day. Overall there is still a moderate level of uncertainty given the issues with model solution timing and indication of available ingredients, particularly as they did not have much of an indicator on this evening's activity. 31 && .PREV DISCUSSION... /Issued 342 PM EDT Sun Apr 30 2017/ SHORT TERM /Tonight through Monday Night/... A deep closed low lifting out of the Rockies will be tracking to the Great Lakes region through the remainder of the short term. An associated cold front moving through the central CONUS will eventually push through GA Monday. This system will spawn off two main rounds of convection noted below. ROUND ONE: A strong line of thunderstorms moving across Alabama will continue to track eastward this afternoon/evening. This line is pushing out ahead of the main front and is producing strong winds and heavy rain with isolated tornadoes a possibility. Given this, we have issued a Tornado Watch until 7pm this evening across portions of NW GA. If the line holds together and the threats continue, we may need to extend the watch in time and further west. However, at this time, we feel that the line will be moving out ahead of the main front/dynamics and into a more stable airmass. The line should diminish as we go through the evening hours. There will be a brief lull until the main line starts to redevelop along the front across Alabama later tonight, eventually moving toward NW GA by the early morning hours. ROUND TWO: Timing of the main line is still a bit uncertain. However, based on model consensus, the main line of showers/thunderstorms should approach during the early morning hours across NW GA. The line will continue to move east through the day Monday, exiting to the SE by the evening hours. Anticipate showers/thunderstorms to approach and move through the metro between 5am and 10am. The overall extent of strong to severe thunderstorms looks marginal as much of the upper level support/dynamics surge further to the north. Weak to marginal parameters are expected, with 30 to 40kt deep layer shear and CAPE values less than 1000J/kg. However, dew points in the mid/upper 60s would result in higher MLCAPE. Also, helicity will be fairly elevated right along the front lending to the possibility of brief embedded tornadoes along the line. Like we have seen with recent events, would not be surprised if there were some discrete thunderstorms moving up from the south just ahead of the line that may show characteristics of brief circulation. But the overall coverage of severe thunderstorms should be fairly isolated. The main impact from this system will be damaging winds, isolated brief tornadoes, frequent lightning and heavy rain (leading to localized flooding). Large hail will likely become more of an issue as the line moves into central and eastern GA during the afternoon hours with better instability and lapse rates. Given the aforementioned variables (timing of the precipitation, cloud coverage ahead of the system and marginal convective parameters), current thinking is the strongest storms may be right as the line moves into NW GA and across central/eastern GA later in the afternoon. Strong gusty winds ahead and just along the front can be expected. We have placed the far northern counties within a Wind Advisory from 8pm this evening through 4pm Monday. Winds of 15 to 25 MPH with gusts upwards of 45 MPH at the highest elevations can be expected. As the front moves out of the area Monday afternoon, clearing will commence with cooler air moving into the region by the evening. Winds will also diminish through the overnight hours. 26 LONG TERM /Tuesday through Sunday/... No changes have been made to the long term. The location of the upper low on Friday and Friday night differs a bit between the ECMWF and the GFS...also the GFS is showing more wrap around moisture into the state. For now...have left the pops alone for Friday. Previous discussion follows below. 41 20 Previous...130 AM EDT Sun Apr 30 2017 LONG TERM /Monday Night through Saturday/... Cold front will be exiting the CWFA at the very beginning of the long term period. High pressure will briefly build across the area on Tuesday, but begin shifting offshore by early Wednesday as the next low pressure/frontal system moves into the central US. A second cold front is expected to impact the CWFA Thursday, with high pressure building in for the weekend. Any lingering showers and thunderstorms Monday night should move out of the area and diminish by early Tuesday morning. A dry period with near to slightly above normal high temps is expected Tuesday through Wednesday. Good moisture begins returning on Wednesday ahead of the next system, but most areas should remain dry through the day Wednesday. This is a slight change from previous forecasts. Precip chances begin to increase Wednesday night ahead of the front. Thursday and Thursday night should be pretty wet with on/off shra and tsra for most of the period. The models have been pretty consistent with bringing a line of shra/tsra through on Thursday. There is definitely some potential for strong to severe thunderstorms as this system moves through the area. It's too early to call what the coverage of storms will be, but instability parameters and forcing along the front/in the mid levels are lining up. In addition, the potential for locally heavy rainfall exists. Cooler temperatures are expected behind the front...and for now...a pleasant weekend is on tap. NListemaa && .AVIATION... 00Z Update... Showers and isolated thunderstorms will continue to move towards the Atlanta-area TAF sites through late evening, with an overall diminishing trend. The main concern will be the threat of severe storms beginning before sunrise, and continuing into the early afternoon hours. Best time period for storms in the Atlanta area will be 09-16z, with MVFR cigs/vsbys expected ahead and within the convection. Quickly improving conditions are expected behind the line of storms, with VFR after 18z. Expect SW gusty winds through the day with speeds of 10-15kt and gusts to 25kt. Winds will shift to the W in the afternoon. //ATL Confidence...00Z Update... High Confidence on wind speed and direction. Medium on all other elements. 31 && .PRELIMINARY POINT TEMPS/POPS... Athens 68 75 53 78 / 50 70 10 5 Atlanta 66 74 55 78 / 70 70 10 5 Blairsville 63 70 48 72 / 70 70 10 5 Cartersville 63 75 51 77 / 70 70 10 5 Columbus 68 77 55 82 / 70 70 10 5 Gainesville 66 73 53 76 / 70 70 10 5 Macon 69 77 52 82 / 40 60 20 5 Rome 62 75 51 78 / 70 70 5 5 Peachtree City 65 75 51 79 / 70 70 10 5 Vidalia 70 84 57 83 / 30 60 30 10 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM EDT Monday for the following zones: Catoosa...Dade...Dawson...Fannin...Gilmer...Lumpkin...Murray... Pickens...Towns...Union...Walker...White...Whitfield. && SHORT TERM...31 LONG TERM....Deese AVIATION...31
Hazardous Weather Outlook National Weather Service Peachtree City GA 1046 PM EDT Sun Apr 30 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-020300- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1046 PM EDT Sun Apr 30 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... A line of showers and thunderstorms, associated with a potent weather system, is expected to impact portions of northwest Georgia overnight. A few thunderstorms within this line could become strong. Any strong storm that develops will have the potential to produce wind gusts of 30 to 40 MPH. A Wind Advisory is in effect for the higher terrain of north Georgia. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The Wind Advisory continues through Noon on Monday. A line of showers and thunderstorms will continue to move through the remainder of the outlook area through Monday afternoon. Isolated to scattered strong and severe thunderstorms are possible across portions of north and central Georgia. Any severe thunderstorm that develops will have the potential to produce damaging wind gusts to 60 MPH and large hail. An isolated tornado is also possible. After a quiet Tuesday, the chance for thunderstorms returns again Wednesday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701359, 701360, 701361, 701362, 701363, 701364, 701365, 701366, 701367.